Pigeon-Talk banner
1 - 11 of 11 Posts

·
Registered
Joined
·
1,989 Posts
Discussion Starter · #1 ·
I have just picked up a severely weakened juvenile crow from my back yard. There seems to be a bout of Avian Pox going through the young crows at the moment, and this one seems to have been hit the hardest by it. I noticed that he was a little off a couple of weeks ago, but he was still flying, eating and drinking well. Then one afternoon I decided to take a photo of him with my new telephoto lens, and I saw some medium sized pink `pimples' around his eyes and lesions on his hocks. After that, I realised that a bunch of the juveniles have them too :( ANd I thought they just had bald eyes from molting, but alas no...

I picked him up tonight because he can't fly any more and rain is predicted. He is still able to walk and he eats and drinks heartily, but he feels very thin. The pimples have `popped' and are starting to scab over, and he can still see.

I have read as much as I can about pox and my plan is to firstly let him calm down and let him get used to staying in my bathroom. I have started him on a suphur antibiotic called `avicycline', and I have been putting Apple cidar vinegar in his water. He is alseep now, and i have a heater warming the room and I've left his water and food for him.

What I am not sure about is can I mix both the apple cidar vinegar and the antiobiotic together, or will they counter one another? If anyone can advise me, i'd be very grateful:)
 

·
Registered
Joined
·
1,504 Posts
Sulpha drugs contain alkaline ingredients; ACV is, as you know acid. They will cause reaction if you mix them with unpredictable result. So my advice is no, don’t mix them. You can give vitamins though.
 

·
Guardian Angel
Joined
·
4,163 Posts
If this bird has POX there is no need to give him antibiotics as POX is a virus and antibiotics will NOT KILL A VIRUS and infact you may be making things worse by using them. Pox must run its course and the birds immune system will fight the virus.By using antibiotics your are killing off the good bacteria that supports the immune system. ....GEORGE;);)
 

·
Registered
Joined
·
95 Posts
plamenh, I was replying to the original poster. because i didn't understand whether he/she thinks the tetracycline is 'sulphur' or he/she giving the tetracycline antibiotic with sulphur-based drug.

GEORGE, sometime you give antibiotic to fight (or prevent) opportunistic bacteria specially in young/weak birds.

Bella_F, you should consider what 'plamenh' & 'GEORGE' said and from my reading ACV contains a very decent amount of minerals and that would decrease the absorption of tetracycline .. if necessary then you can give it 3 hours before or after the antibiotic.

 

·
Guardian Angel
Joined
·
6,859 Posts
Alhowiriny made some good comments. While I'm not aware of calcium supplements in ACV, any time you are giving a member of either the Fluoroquinolone or Tetracycline class of medications, one should not introduce grit or calcium containing supplements as the medication will bind w/calcium rendering it ineffectual as a medication. It is also
true that w/any antibiotic, the damage done to the intestinal flora may be minimized by giving a dilution of ACV or a dose of probiotics 2-3 hours after administering single bird doses of the antibiotic. This would be difficult to accomplish when dosing in the water especially because pulling the water might result in diminished levels of the medication in the bloodstream.

Additionally, Pox, while a virus, can provide an 'invitation' for opportunistic diseases in a dormant or host/equilibrium state to begin an actual disease
state. Trichomonas is frequently accompanied w/pox and so treating w/Metronidazole for Trichomonas in a case of Pox would actually be a wise
move. Crows are susceptible to Trichomonas infections and are reasonable candidates in a Pox rescue scenario for treatment of the same. Also, providing a higher level of protein in the diet would also be beneficial for your rescue.

fp
 

·
Registered
Joined
·
95 Posts

http://pharmacokineticinteractions.blogspot.com/
Complexation and adsorption: Tetracyclines can combine with metal ions (e.g., Ca, Mg, Al, and Fe) in the GI tract to form poorly absorbed complexes. Thus, certain foods (e.g., milk) or drugs (e.g., antacids, products containing Mg, Al, and Ca salts, or Fe preparations) can significantly decrease tetracycline absorption. The increase in pH of the GI contents probably also contributes to the reduction of the tetracycline absorption.

http://www.trimed.com.au/files/pdf/Tetracycline.pdf
Tetracycline injections have an acid pH and incompatibility may reasonably be expected with alkaline preparations, or with drugs unstable at low pH. Tetracyclines can chelate metal cations to produce insoluble complexes, and incompatibility has been reported with solutions containing metallic salts. [Page 2]
 

·
Guardian Angel
Joined
·
6,859 Posts
1 - 11 of 11 Posts
Top